I have yet to be diagnosed for one problem which started just about the same time my hypothyroid symptoms worsened in February of this year.
This will be long but hopefully give you the full picture.
I'll begin with the last 1 and 3/4 months, June 14, 2007, when I was appropriately flagging on Flag Day in the US. When my sx's worsened again after getting on the right dose of thyroid replacement - a case of too late for the medication - I was rushed to the ER by ambulance. The paramedics had a difficult time controlling my bp - 3 nitro sublingual without significant reduction so they resorted to morphine too. One of the symptoms was shortness of breath (which I'll use the shortened acronym from now on) or SOB aka dyspnea. When the paramedics put me on oxygen - wow - for the first time in months I felt good. I can't explain that good feeling. However, my doctors all chocked it up to being hypoT and breathing more shallow. I also had chest pain and coolness in my arms. With all the sx's I thought - heart attack.
After a battery of tests and an exam I was told I have an enlarged heart in my right ventricle, possibly congestive heart failure or could develop it, bradycardia with 1st degree heart block, severe under treated hypothyroidism, and stage II hypertension. This is what happens when doctors refuse to treat thyroid disease in a timely and proper manner. My diuretic Triamterene/HCTZ was increased from 1/2 tablet to 1 tablet per day. My BP at home when the paramedics took it was 174/69.
On July 26 I saw my new endocrinologist, whom I like. He increased my thyroid medication which after about two weeks started to help me. However, I then had the infamous flare after about 3.5 weeks where the sx's kick into the high gear of hyperthyroidism. So for a week I felt awful only to have those sx's subside and feel my metabolism change. I started losing some weight.
From June 14 until now, I haven't been able to exert myself without post exertion fatigue and SOB. Those sx's would come hours afterwards or the next day. Now the fatigue is nothing like that of hypothyroid. However, just the same I was fatigued. My chest pain wasn't kicking in until I exerted myself beyond just a walk around my house on the inside.
BTW, for the past 4 months I've been housebound because of the hypothyroid and the complications. My only excursions are to the doctors.
I started noticing an increase in my sx's starting July 29th when I decided to walk around a large warehouse store instead of using the scooter. MISTAKE! One of my sx's when I first presented with hypothyroid was post-menopausal bleeding caused by anovulation and resulting in minimal hyperplasia of the endometrium. The next day after I executed my stint I started bleeding again for the first time in 6 weeks. In addition I had chest pain, SOB, and fatigue. I rested for that day and the next. However, the bleeding persisted with spotting which is how it has always been. And then the SOB and fatigue would follow every exertion. It was minor but noticeable and annoying.
Finally, this week the bleeding worsened and I suspected it was the diuretic. I did some research on the www and found it can cause easy bruising and bleeding. Both of which I have. So I called my doctor and got to see her that day. I came in initially with the bleeding but one thing lead to another and I shared about the SOB and fatigue. So she decided to send me to a cardiologist who I don't see until the first week in September. (Don't know if I'll wait that long.)
Meanwhile in her office she did a test of my pulse ox with the oximeter. Sitting down my pulse ox was 98%. When I stood it decreased to 96% and after a short time walking one short hallway several times (until I had SOB, less than 3 minutes), it dropped to 92%. She said that is not normal. And confirmed that this is a serious situation, thus the referral to a cardiologist.
I was sent home with a prescription for progesterone to stop the bleeding and told to stop the diuretic. Also the diuretic has cross reactions to sulfa drugs. I am allergic to sulfa drugs. She said it was rare. Yet in the back of my mind I wonder it the SOB and fatigue and chest pain could be allergic reaction. I also had this red flushing on my arms and legs. My arms would be itchy too. And I had some photosensitivity. :eek:
After reading the complications of taking the progesterone, I held off one day. But knew I had to take it when I started really bleeding. It was no longer spotting but bright red blood and huge clots and soaking through my pad. I took the medication and the bleeding decreased considerably within 8 hours.
Meanwhile, when I stopped taking the diuretic I felt somewhat better, less SOB and fatigue, so I decided to vacuum my entire house, that was Wednesday, August 8th. Last time, I got halfway through and had to sit down with chest pain, SOB, and fatigue. I never finished it all. That was three weeks ago. This time, I made it all the way through without SOB, fatigue, and chest pain during it. However, afterwards I was fatigued and had some SOB. All the sx's subsided after about 3-4 hours.
Then Thursday I did laundry and I started having more SOB. It feels as though I'm breathing through a straw or drowning in a pool yet without water in my lungs. The only way to catch a breath and feel like I won't pass out is to stand up and slightly lean over. Going outside where the air was cooler helped too. However, coming back in my house it's back again when I sit down. I went through a very scary, intense couple of hours in the evening when I couldn't breath enough air in through my nose. So I breathed using both my nose and mouth at once. That helped and then the chest pain started. And one other sx which I've had before started again, dry coughing. And a sharp stabbing pain in my back right where my heart is. I've had this before too. And then my left shoulder was hurting after all this SOB, chest pain, sharp stabbing pain, and fatigue.
Now without the diuretic, my legs and arms are swelling up and I'm sure my blood pressure is going back up too. :eek: It was good at the doctor's office on Tuesday, 112/72 without taking my diuretic that day.
So my plan of action is:
Calling the doctor today and telling her what's happening to my body.
Telling the doctor about the bleeding ceasing.
And asking to see a specialist sooner than September.
Thoughts and questionings:
Maybe the SOB is because of swelling somewhere?
Allergic reaction to the diuretic?
Heart problems beyond what they determined in the ER?
And now I ask for your thoughts mommy cat, eatafruit and others.
Thank you for reading.
Recognize the risks associated with Crohn’s disease.
Did you know that one in six US adults has high cholesterol?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?